Although we make every effort to ensure accuracy, Macmillan Cancer Support cannot accept liability for this information, or for third-party information such as other websites to which we link. If you are concerned about your health you should consult your doctor. Please bear in mind that your question can be read by others - don't post your contact details or any other information that could personally identify you. All answers will be based on information that is correct at the time of posting.
Mum has incurable bladder cancer, diagnosed late November last year. She began chemo just before Christmas and had 4 cycles. Her chemo ended at the beginning of March and the oncologist was hoping that she would pick up a bit after her chemo but that hasn’t happened. Mum is very fatigued and has a poor appetite. She has been given supplement drinks but she can’t manage them and food it’s one or the other at meal times. Her eating is very poor.
The last time we spoke to the oncologist was at the end of April and he ruled out immunotherapy as she had previously had giant cell arteritis. He said there was no pint giving her radiotherapy as she isn’t suffering pain, or bleeding, so all it would do was make her more tired. He arranged another blood transfusion (she has had 5 transfusions since she became ill last October), and he also arranged for a short dose of steroids. The difference in Mum was amazing. She had her old spark back. She went out driving which she hadn’t done since last October, she visited people and had visitors. She couldn’t even be bothered to answer her phone before.
Now the steroids are finished and she is going back downhill again. I have been in touch with her nurse to see if she can get more steroids, it he says they are usual given every 6-8 weeks.
my question is this. Mum is dying - we know that. The oncologist said She had an aggressive cancer and when I asked if he thought she would be here this time next year, he said no. So, I wonder why mum can’t be on steroids all the time? Isn’t it better that while she is alive, she lives, rather than going up and down several times. I realise their effect will reduce through time, it time is something she hasn’t got a lot of.
Can you explain this course of action to me please, it’s just so horrible watching her decline when there is a chance she could at least enjoy a summer.
Thanks for getting in touch. Welcome to the online community.
It sounds like your mum has been having a difficult time over the past few months. This must have been hard for you also. Supporting a loved one with cancer can be an emotional time.
Fatigue is a common side effect of cancer treatment and can last for an extended period of up to a year or more. It may be worthwhile having her consultant or GP review her to assess if this is related to her cancer treatment or possibly changes to her condition and disease.
Your mum appears to have responded well to her recent dose of steroid therapy. Unfortunately, as you have found out, the effects tend to be short lived once treatment has stopped. This is the case similarly with the long-term use of steroids, as with time any improvement/response can become less effective also. Steroids tend to be used a quick fix to support some patients with symptoms or to give a boost as has happened with your mum.
The other concern is that long term use of steroids can increase the risk and impact of side effects on a patient such as: Diabetes mellitus, fluid retention, Mental disturbance, insomnia, agitation, euphoria, paranoia, cushinghoid appearance (moon facies, central obesity, buffalo hump), thinning of skin, increased susceptibility to infection, risk of GI bleed, bruising, bleeding muscle wasting/weakness, bone necrosis and Osteoporosis. So careful consideration is given when prescribing any steroids for a patient.
If your mum is happy for you to, it may be worthwhile having a conversation with her consultant about the possibility of using long term steroids for her. In palliative care there can be exceptions made where the Dr’s will weigh up the risks versus the benefits of a drug's use in patients with a reduced life expectancy. They may wish to consider your mum’s individual risk and the possibility long-term use. There is no clinical evidence or guidelines in regard to the benefits versus the risks of long term steroid use in palliative care. It is very much based on an individual assessment and the consultants decision.
If your mum does not have already, it may be useful to have her referred by her consultant or GP to the community palliative care team. They can help advise and support your mum at home with any symptom management and concerns she may be having.
It may also be helpful to speak directly with one of our nurses on the support line to offer you further support and advice.
I hope all goes well with your mums treatment.
Cancer Information Nurse Specialist
Thank you for explaining things so clearly for me. Our Macmillan nurse spoke to Mums GP who, in conjunction with her oncologist, have prescribed maintenance dose steroids. I really think they will make a difference to the quality of the time she has left. In turn, that will help me and my sister cope with life where we know Mum is managing to live instead of exist.
its such a hard time, but not all days are bands days.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: